Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 80, NWS State College, PA

June 22, 2020Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 22, 2020, 1:27 PM EDT for Somerset County, Pennsylvania. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 1:27 PM EDT (17:27 UTC)
Expired
Jun 22, 2020, 2:15 PM EDT
In force
48 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WUUS51 KCTP 221727
SVRCTP
PAC111-221815-
/O.NEW.KCTP.SV.W.0080.200622T1727Z-200622T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
127 PM EDT Mon Jun 22 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  North central Somerset County in south central Pennsylvania...

* Until 215 PM EDT.

* At 126 PM EDT, a severe thunderstorm was located near Ligonier, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* Locations impacted include...
  Jerome and Jennerstown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4014 7916 4016 7916 4017 7914 4018 7914
      4018 7913 4020 7913 4020 7911 4027 7907
      4022 7898 4009 7914 4012 7918
TIME...MOT...LOC 1726Z 224DEG 0KT 4019 7915 

HAIL...1.00IN
WIND...60MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:02 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 22, 12:02 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service State College PA
1202 PM EDT Mon Jun 22 2020

.SYNOPSIS...
The warm and relatively humid conditions will combine with an
approaching pool of cool air aloft to generate scattered to
numerous afternoon and early evening showers and thunderstorms
today and again on Tuesday. A cold front will move through from
the west early Wednesday, and lead to a mainly dry latter half
of the week with lower, more comfortable humidity.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Full sunshine this morning across the entire CWA (after some
patchy early morning low clouds and fog) is leading to much more
robust instability (compared to Sunday) in the form of sfc-based
capes exceeding 2000 j/kg and approaching 3000 j/kg across the
Southern Tier of PA.

SPC MRGL Risk over the entire CWA looks in good shape based on
the high instability and relatively low shear environment.
Expect terrain induced SHRA to fire within the next hour or so
with convective temps in the low-mid 80s, and quickly grow into
locally strong to severe pulse TSRA that will be slow-moving to
the NNE.

Approach of MCV from Ecent Ohio later this afternoon and evening
will provide some mesoscale enhanced UVVEL and Shear for more
organized clusters of TSRA and potential for localized training
and heavy rain. WPC has approx the Western half of PA painted
with a MRGL risk for Excessive Rain this afternoon and evening
as PWAT values climb from 1-1.25 inches to between 1.5-1.75
inches.

Prev...

NAM generates a lot of QPF from the storms it generates this
aftn and evening over the western counties. The only appreciable
rain on Sun was in the western highlands. So, we'll have to be
aware of localized flooding issues there.

Mid-late afternoon high temps will be in the mid to upper 80s in
most places.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM TUESDAY/...
The threat of storms will diminish later in the evening as the
storms travel eastward. Fog again a good bet tonight, mainly in
the valleys, but really anywhere it rains today.

Tuesday afternoon and evening, another round of convection
seems likely, as a stronger northern stream wave and associated
cold front approach from the northwest.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Tues night and Wed AM, the cold front should push through the
Commonwealth. Any showers and storms along the front should be
relegated to the Susquehanna Valley. The northern mountains
could still have a few showers in the afternoon as a secondary
trough passes overhead.

The latest NAEFS and ECENS both support a return to near
seasonal temperatures and lower chances of rain between Wed
evening and Fri. Can't rule out a few isolated showers mainly in
NW PA each afternoon, with mean trough over eastern N. America
and a few weak upper disturbances riding through the base of the
trough.

Return flow and a strong warm front will bring a surge of
increased heat and humidity back to the area starting late
Fri/Sat. Showers/storms will be possible with the passage of the
warm front as well as through the weekend in the warm sector.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...

An approaching upper air disturbance from East Central Ohio
will ne moving through central PA airfields this afternoon-
evening. This feature and preferred areas of terrain heating
will bring scattered-numerous TSRA across at least the western
half of the area with localized reductions in Cig and Vsby to
MVFR.

Outlook...

Mon...AM low cigs/showers possible NW Mtns. Numerous showers
spreading east across Central and Western PA airfields during
the midday and afternoon hours with scattered TSRA and brief
reductions in cigs and vsbys to MVFR possible.

Tue...AM low cigs possible N Mtns. Scattered PM tsra impacts
possible.

Wed...AM low cigs/fog possible W Mtns. Isolated PM tsra impacts
possible southeast Pa.

Thu...AM low cigs/fog possible. Mainly VFR PM.

Fri...AM low cigs/fog possible. Mainly VFR PM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...Dangelo
LONG TERM...RXR/Colbert
AVIATION...Colbert
Hazardous weather outlook, Jun 22, 1:12 PM EDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
112 PM EDT Mon Jun 22 2020

PAZ037-041-042-046-049>053-056>059-063>066-231715-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
112 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds and small hail are
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-026>028-035-036-045-231715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-
Franklin-Southern Clinton-
112 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds, small hail, and
brief heavy downpours are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Brief heavy downpours may lead to localized flooding Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-025-033-034-231715-
Cambria-Blair-Somerset-Bedford-
112 PM EDT Mon Jun 22 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Brief heavy downpours may lead to localized flooding Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 22, 12:44 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
1244 PM EDT Mon Jun 22 2020

PAZ024-033-221745-
Somerset PA-Cambria PA-
1244 PM EDT Mon Jun 22 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 145 PM EDT...

At 1242 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Davidsville to near Berlin to near Grantsville.
Movement of individual storms within this line was to the north
northeast at 20 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

Locations impacted include...
Johnstown, Somerset, Westmont, Windber, Belmont, Geistown, Southmont,
Meyersdale, Berlin, Friedens, Boswell, Dale, East Conemaugh,
Salix-Beauty Line Park, Davidsville, Central City,
Beaverdale-Lloydell, Paint, Jerome and South Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3972 7917 3998 7916 4032 7901 4040 7883
      4031 7867 4015 7871 4007 7874 4007 7875
      4006 7876 4001 7876 3973 7886 3972 7892
TIME...MOT...LOC 1642Z 229DEG 16KT 4022 7893 3995 7903 3971 7907

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:44 PM EDTSpecial Weather StatementCTPSomerset61 min
Jun 22, 1:04 PM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Somerset6 hr
Jun 22, 2:42 PM EDTSpecial Weather StatementCTPBedford, Fulton63 min
Jun 22, 2:51 PM EDTSpecial Weather StatementCTPJefferson24 min
Jun 22, 3:37 PM EDTSpecial Weather StatementCTPFulton38 min
Jun 22, 4:01 PM EDTSpecial Weather StatementCTPHuntingdon29 min
Jun 22, 4:09 PM EDTSpecial Weather StatementCTPFranklin36 min
Jun 22, 4:13 PM EDTSpecial Weather StatementCTPCentre47 min
Jun 22, 4:29 PM EDTSpecial Weather StatementCTPCumberland46 min
Jun 22, 4:31 PM EDTSpecial Weather StatementCTPWarren29 min
Jun 22, 4:36 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin54 min
Jun 22, 4:48 PM EDTSpecial Weather StatementCTPFranklin27 min
Jun 22, 5:02 PM EDTSpecial Weather StatementCTPWarren28 min
Jun 22, 5:02 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin43 min
Jun 22, 5:16 PM EDTSpecial Weather StatementCTPYork44 min
Jun 22, 5:22 PM EDTSpecial Weather StatementCTPCentre38 min
Jun 22, 5:23 PM EDTSpecial Weather StatementCTPCumberland37 min
Jun 22, 5:42 PM EDTSpecial Weather StatementCTPDauphin33 min
Jun 22, 5:57 PM EDTSpecial Weather StatementCTPLebanon18 min
Jun 22, 6:18 PM EDTSpecial Weather StatementCTPDauphin, Lebanon27 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.